Know the Warning Signs of Medication Overdose in Kids
Sometimes, you know beyond a doubt that your child has taken too much medicine. For instance, you find an empty bottle, or you watch your child swallow extra pills before you can intervene.
But other times, your little one may take medications when you’re not looking. Or you may accidentally give too high a dose, or combine two drugs with the same active ingredient, such as a cold medicine and a pain reliever that both contain acetaminophen.
Take Swift Action
If you know or suspect your child has taken too much medicine, call the Poison Control Center at 800-222-1222. Keep the number programmed into your home and cell phones and posted on your refrigerator. Call 911 immediately if your child:
Won’t wake up
Twitches or shakes uncontrollably
Displays extremely strange behavior
Has trouble swallowing
Develops a rapidly spreading rash
Swells up in the face, including around the lips or tongue
Watch for These Red Flags
If you’re not sure whether your child took too much medication, look for signs of overdose. They can vary based on your child’s age and weight, along with the type and amount of the drug he or she took. In general, the following signs indicate a problem:
Vomiting, nausea, or diarrhea
Drooling or dry mouth
Pupils that either grow larger or shrink
Loss of coordination and slurred speech
Yellow skin or eyes
Unusual bleeding or bruising
Stop Overdose Before It Starts
Of course, the best way to deal with an overdose is to prevent it from happening in the first place. Follow these tips to store and use medication safely:
Keep medicine out of children’s sight and reach. Store medications up high in a cabinet that's difficult to access. Put it away each time you use it. Close child-resistant caps until they click or stop turning.
Read labels carefully and give drugs only as directed. Use the dosage container that came with the medicine—never a kitchen spoon.
Check the active ingredients of all your child’s medicines. Make sure you’re not giving two products containing the same active ingredient.
Always ask your child’s doctor or the pharmacist if you have questions about medications.
Program the Poison Control Center number—800-222-1222—into your phone. Call anytime if you know or suspect your child has ingested more than one dose of medicine.
Dial 911 instead if your child won’t wake up, can’t breathe, or exhibits other serious symptoms listed above.
- If you’re not sure whether your child took too much medication, look for signs of overdose, such as vomiting, diarrhea, or drooling.
Healthgrades Operating Company, Inc. All rights reserved. May not be reproduced
or reprinted without permission from Healthgrades Operating Company, Inc. Use
of this information is governed by the Healthgrades User Agreement.
- How to Give Your Child Medicine. American Academy of Family Physicians. http://familydoctor.org/familydoctor/en/drugs-procedures-devices/over-the-counter/medicine-and-your-...
- For Parents: Young Children and Adverse Drug Events. Centers for Disease Control and Prevention. http://www.cdc.gov/MedicationSafety/parents_childrenAdverseDrugEvents.html
- Prescription and Over-the-Counter Medications. National Institute on Drug Abuse. http://www.drugabuse.gov/publications/drugfacts/prescription-over-counter-medications
- Daily Medicine Record for Your Child. Food and Drug Administration. http://www.fda.gov/downloads/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/
- Got a Sick Kid? Food and Drug Administration. http://www.fda.gov/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/UnderstandingOver-the-C...
- Using Over-the-Counter Cough and Cold Products in Children. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm048515.htm
- Reducing Fever in Children: Safe Use of Acetaminophen. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm263989.htm
- Administering Medication at Child Care or School. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/pages/Administeri...
- Antibiotic Prescriptions For Children. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Antibiotic-...;
- Choosing Over-the-Counter Medicines for Your Child. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/pages/Choosing-Ov...
- Medication Safety Tips. American Academy of Pediatrics. http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Medication-...
- Medication Side Effects. American Academy of Pediatrics http://www.healthychildren.org/English/safety-prevention/at-home/medication-safety/Pages/Medication-...
- Medication Safety. Safe Kids Worldwide. http://www.safekids.org/safetytips/field_risks/medication
- Medication Safety Tips. Safe Kids Worldwide. http://www.safekids.org/tip/medication-safety-tips
- Up and Away. Centers for Disease Control and Prevention http://www.upandaway.org
- Up and Away Medication Safety Tip Sheet. Centers for Disease Control and Prevention. http://www.upandaway.org/pdf/Up_and_Away_Tip_Sheet.pdf